Limited information is currently available on methemoglobinemia caused by the administration of prilocaine in children undergoing dental procedures in Japan. This case report presents the development of methemoglobinemia due to prilocaine overdose. The patient was a female aged 5 years 8 months with Noonan syndrome who also had pulmonary valve stenosis and hypertrophic cardiomyopathy. She presented with severe dental caries affecting 12 total teeth and required general anesthesia due to a lack of cooperation during dental treatment. General anesthesia was performed, during which 3% prilocaine with 0.03 IU/mL felypressin was administered intraoperatively via infiltration. Her SpO2 gradually decreased after 30 minutes, and cyanosis was observed postoperatively. Several assessments including a 12-lead electrocardiogram, an anteroposterior chest radiograph, and venous blood gas analysis were performed to identify potential causes. However, there were no indications of acute respiratory or cardiovascular abnormalities. It was noted that a total of 192 mg prilocaine was administered during the procedure, and methemoglobinemia was suspected to have developed because of overdose. Further testing revealed an elevated serum methemoglobin of 6.9%, supporting methemoglobinemia as the cause of her decreased SpO2. In dental procedures that require the use of prilocaine to treat multiple teeth, particularly for pediatric patients, it is important to carefully manage prilocaine dosing, as an overdose may lead to methemoglobinemia.
Methemoglobinemia Induced by Prilocaine in a Child With Noonan Syndrome
- Views Icon Views
- Share Icon Share
- Search Site
Saori Takagi, Shinnosuke Ando, Ryoko Kono, Yuka Oono, Hiroshi Nagasaka, Hikaru Kohase; Methemoglobinemia Induced by Prilocaine in a Child With Noonan Syndrome. Anesth Prog 1 September 2022; 69 (3): 25–29. doi: https://doi.org/10.2344/anpr-69-02-01
Download citation file: